Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 16, NWS Wichita, KS

May 31, 1999Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at May 31, 1999, 11:00 PM CDT for Saline County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1999, 11:00 PM CDT (04:00 UTC)
Expired
Jun 1, 1999, 1:00 AM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 010403
FFWICT
KSC169-010600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT

* AT 1100 PM CDT WEATHER SERVICE RADAR INDICATED...OVER 2 INCHES OF 
RAIN HAD FALLEN WITHIN THE LAST HOUR ACROSS SALINE COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MRU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:00 PM CDT, 7 hours earlier.

Area forecast discussion, May 31, 4:00 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT MON MAY 31 1999

TNGT:
HIGH-SCORING BALLGAME SLATED ALL AREAS, ESPECIALLY CNTRL & SC KS, AS
COLD FRONT DRAPED W-E ACRS NRN KS SAGS S INTO CNTRL KS TOWARD RICHER
SFC-850MB MSTR. WITH STRENGTHENING 500-300MB S/W VENTURING E OVR WRN
PLNS DIRECTIONAL SHEAR REMAINS DEEP AND PRONOUNCED. AS DISCUSSED IN
SWODY1, SUPERCELLULAR CONVECTION LIKELY, WARRANTING CONTD POSSIBLY
SEVERE DESCRIPTOR ALL AREAS WITH POPS INCRD TO 80% ALL SXNS. HRLY &
3-HRLY FFGS IN 1.0-1.5 RANGE W/ PWS OF 150-180% NORMAL ALL WARRANT
FLASH FLOOD WATCH ALL BUT NW CORRIDOR. MOS MINS LOOK KOSHER.

TUE:
COLD FRONT NEARLY STALLING SW-NE ACRS KS EARLY IN MRNG TO SURGE E AS
UPSTAIRS S/W EJECTS E ACRS KS. POP FCST TO REFLECT THIS I.E. KEEPING
HIGHEST POPS SE (60%) W/ EMPHASIS ON MRNG, 40% ERN 1/2 CNTRL & SC KS
W/ NW CORRIDOR DRY. CLEARING SKIES IN WAKE OF FRONTAL PASSAGE COUPLED
WITH ONSET OF DOWNSLOPE COMP TO ENABLE MAXES TO REACH MOS LVLS CNTRL
& SC SXNS WITH FWC UNDERCUT SLGTLY SE.

TUE NGT:
MOCLEAR WX SLATED ALL AREAS AS AMPLIFYING UPSTAIRS RIDGE APPROACHES.
HWVR, ABUNDANT RESIDUAL MSTR & WEAKENING SFC GRAD WARRANTS MENTION
OF BR DVLPMT TOWARD MRNG ALL BUT NW CORRIDOR. FAN AND FWC MATCHING ON
MINS & FOLLOWED THIS GUID.

WED:
MOISTENING SE FLOW RETURNS IN RESPONSE TO RAPIDLY DEEPENING WRN PLNS
SFC-850 MB TROF. HWVR, N-S ORIENTED UPSTAIRS RIDGE PRECLUDES ANY CHC
FOR PCPN SO WL GO W/ DRY FCST ALL AREAS. RESIDUAL MSTR TO BE SUFF TO
POP CU BY EARLY AFTN THUS WARRANTING BIAS TOWARD COOLER FAN SOLU-
TION ALL BUT NW CORRIDOR WHERE IN CLOSER PROXIMITY TO STRONG 850-MB
THERMAL RIDGE.
ES

COORD: TOP, SGF, DDC.

FCSTID = 4
ICT   63  83  61  84 /  80  30   0   0
HUT   63  83  60  84 /  80  30   0   0
EWK   63  83  60  84 /  80  30   0   0
EQA   63  83  61  84 /  80  30   0   0
WLD   63  83  61  84 /  80  30   0   0
RSL   60  81  58  87 /  80   0   0   0
GBD   60  81  58  87 /  80   0   0   0
SLN   60  83  59  86 /  80  40   0   0
MPR   60  83  59  86 /  80  40   0   0
CFV   65  82  60  83 /  80  60   0   0
CNU   65  82  60  83 /  80  60   0   0
K88   65  82  60  83 /  80  60   0   0

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049...KSZ051>053
...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, May 31, 7:47 PM CDT, 3 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.
Special weather statement, May 31, 7:47 PM CDT, 3 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:45 PM CDTSevere Thunderstorm WarningICTRussell45 min
May 31, 8:27 PM CDTTornado WarningICTRussell63 min
May 31, 8:50 PM CDTSevere Thunderstorm WarningICTLincoln55 min
May 31, 9:31 PM CDTSevere Thunderstorm WarningICTEllsworth59 min
May 31, 10:04 PM CDTSevere Thunderstorm WarningICTSaline56 min
May 31, 10:45 PM CDTTornado WarningICTSaline45 min
Jun 1, 1:09 AM CDTSevere Thunderstorm WarningICTRussell66 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth67 min
Jun 1, 1:23 AM CDTSevere Thunderstorm WarningICTLincoln67 min
Jun 1, 1:49 AM CDTSevere Thunderstorm WarningICTRice56 min
Jun 1, 2:24 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline51 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.